KUMJ | VOL. 3 | NO. 1 | ISSUE 9 | JAN-MAR, 2005

Management of antitubercular drugs-induced hepatotoxicity and therapy reintroduction strategy in a TB clinic of Nepal
Shakya R, Rao BS, Shrestha B


Abstract:
Background:

PZA, INH and R have potential for hepatotoxic side effects. Although anti-tuberculosis drug-induced hepatotoxicity is well known, there is no agreement on the clinical approach for cases in whom hepatotoxicity has developed. 

Objective: To study the management of anti-TB-drugs induced hepatotoxicity and the standard anti-TB drugs therapy reintroduction procedure.
Design: In prospective cohort analysis, 4 patients with active TB infection had developed anti-TB drugs induced hepatotoxicity. Retreatment of therapy was done on the basis of severity of hepatitis. If damage is mild, all the drugs were reintroduced at once in a tapering dose and if patientís condition is worse, INH and E is introduced in lower dose, later increasing the dose and the number of drugs.
Results: All the patients tolerated anti-TB drugs well after reintroduction. There was no incidence of recurrence. All the patients completed their 8 months treatment regimen and all are cured.
Conclusion: Timely detection and temporary withdrawal of the offending agent can completely cure anti-TB drugs-induced hepatotoxicity. The recurrence of hepatotoxicity is rare if reintroduction in done in a well planned manner.

Keyword :